Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 52, NWS Omaha, NE

April 15, 2012Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2012, 2:06 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2012, 2:06 PM CDT (19:06 UTC)
Expired
Apr 15, 2012, 3:00 PM CDT
In force
54 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Antelope County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 2:23 PM CDTHAIL 0.75Verdigre, NEHAIL MOSTLY PEA SIZE BUT A FEW UP TO PENNY SIZE. REPORTED BY COOPERATIVE OBSERVER FROM ANOTHER TOWN THAT WAS IN VERDIGRE AT THE TIME.
Apr 15, 2:27 PM CDTTORNADO1 S Verdigre, NEBRIEF TOUCH DOWN. NO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS53 KOAX 151906
SVROAX
NEC003-107-152000-
/O.NEW.KOAX.SV.W.0052.120415T1906Z-120415T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
206 PM CDT SUN APR 15 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...
  SOUTHWESTERN KNOX COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 300 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED 8 MILES NORTHEAST OF ORCHARD...OR 26 MILES EAST OF ONEILL...
  AND MOVING NORTH AT 10 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  VERDIGRE AND WINNETOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4258 9829 4263 9815 4259 9794 4237 9800
      4236 9821
TIME...MOT...LOC 1901Z 178DEG 8KT 4242 9813 
WIND...HAIL 60MPH 1.00IN

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:21 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 15, 12:21 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1221 PM CDT SUN APR 15 2012

.DISCUSSION...
DID MAKE SOME MINOR ADJUSTMENTS TO THE WIND ADVISORY IN NORTHEAST
NEBRASKA ON THE BACKSIDE OF THE SURFACE LOW...EXTENDING IN AREAL
COVERAGE AND TIME UNTIL 06Z. OTHERWISE...AHEAD OF THE SURFACE
LOW...WINDS HAVE ESSENTIALLY REACHED ADVISORY CRITERIA OVER MUCH
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND WILL LIKELY REMAIN SO
UNTIL AT LEAST 00Z. MAY NEED TO EXTEND THE TIMING AND WILL TAKE A
CLOSER LOOK.

&&

.AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK. WINDS ARE THE
PRIMARY CONCERN AT ALL TAF SITES WITH SOUTH TO SOUTHWEST WINDS AT
26 TO 30KTS SUSTAINED...GUSTING UP TO ABOUT 40 KTS AT KOMA/KLNK.
THERE WILL ALSO BE A WIND SHIFT TO THE NORTHWEST...INITIALLY AT
KOFK BY ABOUT 22Z...AND NOT IN KOMA/KLNK UNTIL ABOUT 23-03Z. COULD
ALSO SEE SOME MVFR CEILINGS AND SHOWERS MOVE INTO THE KOFK AREA BY
BY ABOUT 22Z-06Z...AND AT KOMA/KLNK BY ABOUT 01-03Z.

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT SUN APR 15 2012/

DISCUSSION...

VERY COMPLEX SITUATION IN PLACE THE NEXT 12 HOURS OR SO. PRIMARY
CONCERNS ARE WINDS AND CONVECTIVE POTENTIAL. AGREE THAT THERE IS
STILL A SLIGHT RISK OF SEVERE STORMS FOR PARTS OF THE AREA...
MAINLY NORTHEAST NEBRASKA...TODAY.

UPPER AIR CHARTS FROM LAST EVENING SHOWED THE FOLLOWING. 300 MB
JET STREAK OF 135 KNOTS WAS PUNCHING NORTHEAST FROM SOUTHERN
ARIZONA AND NEW MEXICO. SECOND JET MAX NOTED OVER LAKE SUPERIOR.
CLOSED LOW AT 500 MB WAS OVER THE FOUR CORNERS REGION. 12 HOUR
HEIGHT FALLS OF UP TO AROUND 100 METERS WERE ESTIMATED OVER
NORTHEAST NEW MEXICO. STRONG 850 MB WINDS WERE TRANSPORTING
MOISTURE NORTHWARD.

EARLY THIS MORNING...WATER VAPOR IMAGERY SHOWED CLOSED LOW OVER
EASTERN COLORADO. MAIN AREA OF STORMS EXTENDED FROM TEXAS NORTH
INTO IOWA...BUT A FEW STORMS NOTED IN EASTERN COLORADO.

COMPLEX SURFACE PATTERN WITH CONVECTIVE BOUNDARIES...BUT WARM FRONT
APPEARED TO EXTEND FROM SURFACE LOW NEAR THE NEBRASKA/KANSAS BORDER
SOUTH OF LEXINGTON EASTWARD INTO SOUTHEAST NEBRASKA. A SECOND LOW
WAS BETWEEN YANKTON AND ONEILL.

MODELS SHOW MID TROPOSPHERIC LOW TRACKING INTO EASTERN SOUTH DAKOTA
BY LATE AFTERNOON. MAIN SURFACE LOW SHOULD TRACK NORTHEAST INTO
NORTHEAST NEBRASKA BY EARLY AFTERNOON...AND INTO SOUTHEAST SOUTH
DAKOTA BY LATE AFTERNOON. EXPECT STRONG SOUTH/SOUTHWEST WINDS AHEAD
OF THE LOW AND WIND ADVISORY ISSUED FOR THAT EARLIER. MAY NEED TO
UPGRADE THAT TO A HIGH WIND WARNING FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA LATER TODAY...BUT DID NOT FOR NOW.

KEPT MENTION OF THUNDERSTORMS MOST OF THE AREA THIS MORNING UNTIL
DRIER AIR AT 850 MB MOVES IN. ALSO SOME CONVECTION POSSIBLE FARTHER
WEST IN OUR NORTHEAST NEBRASKA ZONES THIS AFTERNOON IN ASSOCIATION
WITH BETTER UPPER DYNAMICS. THAT IS WHERE SEVERE THREAT MAY BE THIS
AFTERNOON.

ON THE BACKSIDE...STRONG NORTHWEST WINDS MAY SPREAD INTO NORTHEAST
NEBRASKA TOWARD LATE AFTERNOON AND FELT A WIND ADVISORY WAS
NEEDED FOR THAT LATER THIS AFTERNOON AND EVENING. THIS MAY NEED TO
BE EXPANDED FOR THE EVENING BUT WILL LET THE DAY SHIFT DECIDE ON
THAT.

OTHERWISE...PRECIPITATION CHANCES CONTINUE INTO TONIGHT UNTIL THE
SYSTEM LIFTS OFF INTO MINNESOTA AND WISCONSIN TONIGHT. A SHORTWAVE
WILL BRING A CHANCE FOR SHOWERS AS IT MOVES IN FROM THE WEST
MONDAY AFTERNOON INTO MONDAY NIGHT. SHOWERS/THUNDERSTORMS ALSO
POSSIBLE WITH ANOTHER WAVE TUESDAY AFTERNOON INTO EARLY WEDNESDAY.

NO BIG CHANGES TO LATER PERIODS. FAST MOVING FAIRLY ZONAL
PROGRESSIVE FLOW EXPECTED MID WEEK WITH THAT TRENDING TOWARD A
MORE MERIDIONAL PATTERN BY FRIDAY.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ034-044-045-
     050>053-065>068-078-088>093.

     WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR NEZ015-018-032-033-042-
     043.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     NEZ011-012-016-017-030-031.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

DEWALD
Hazardous weather outlook, Apr 15, 10:06 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1006 AM CDT SUN APR 15 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160515-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1006 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY NORTHEAST NEBRASKA
TODAY. THE MAIN HAZARD WOULD BE LARGE HAIL WITH ANY LOW TOPPED
CELLS THAT MIGHT DEVELOP.

STRONG SOUTH OR SOUTHWEST WINDS SHOULD OCCUR OVER MUCH OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TODAY...WITH GUSTS REACHING OVER 50 MPH.

STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP INTO NORTHEAST
NEBRASKA MID TO LATE AFTERNOON AND CONTINUE INTO THE EVENING.

MINOR FLOODING WILL ALSO OCCUR TODAY ACROSS PORTIONS OF SOUTHWEST
IOWA NEAR CLARINDA AND HAMBURG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY OCCUR ON TUESDAY AFTERNOON INTO TUESDAY
NIGHT AND WEDNESDAY...THEN AGAIN FROM THURSDAY INTO THURSDAY
NIGHT. AT THIS TIME...THE CHANCE OF SEVERE WEATHER TUESDAY THROUGH
THURSDAY NIGHT SEEMS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 15, 9:23 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SW MORSE BLUFF        41.41N 96.79W
04/15/2012  M1.90 INCH       SAUNDERS           NE   AMATEUR RADIO

0700 AM     HEAVY RAIN       YUTAN                   41.24N 96.40W
04/15/2012  M1.63 INCH       SAUNDERS           NE   AMATEUR RADIO

0700 AM     HEAVY RAIN       WAHOO                   41.22N 96.62W
04/15/2012  M1.46 INCH       SAUNDERS           NE   AMATEUR RADIO

0700 AM     HEAVY RAIN       3 SE CEDAR BLUFFS       41.37N 96.57W
04/15/2012  M1.40 INCH       SAUNDERS           NE   AMATEUR RADIO

0700 AM     HEAVY RAIN       FREMONT                 41.44N 96.49W
04/15/2012  M1.27 INCH       DODGE              NE   AMATEUR RADIO

0700 AM     HEAVY RAIN       CEDAR BLUFFS            41.40N 96.61W
04/15/2012  M1.25 INCH       SAUNDERS           NE   AMATEUR RADIO

&&

LANDSVORK
Local storm report, Apr 15, 9:34 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
934 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       SYRACUSE                40.66N 96.18W
04/15/2012  M1.84 INCH       OTOE               NE   CO-OP OBSERVER

0830 AM     HEAVY RAIN       ELGIN                   41.98N 98.08W
04/15/2012  M2.39 INCH       ANTELOPE           NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, Apr 15, 10:17 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1017 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NE HASTINGS           41.06N 95.44W
04/15/2012  M2.17 INCH       MILLS              IA   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, Apr 15, 10:43 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       RANDOLPH                40.87N 95.56W
04/15/2012  M3.62 INCH       FREMONT            IA   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, Apr 15, 1:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
152 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       OAKLAND                 41.31N 95.40W
04/15/2012  M3.50 INCH       POTTAWATTAMIE      IA   CO-OP OBSERVER

&&

LANDSVORK
Special weather statement, Apr 15, 1:53 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
153 PM CDT SUN APR 15 2012

NEZ011-012-016-017-152000-
CEDAR NE-ANTELOPE NE-PIERCE NE-KNOX NE-
153 PM CDT SUN APR 15 2012

A LINE OF DEVELOPING SHOWERS WILL CONTINUE TO MOVE THROUGH NORTHEAST
NEBRASKA THROUGH MID AFTERNOON.  THE SHOWERS ARE DEVELOPING ALONG A
BOUNDARY THAT IS MOVING SLOWLY NORTH THROUGH THE REGION. DUE TO
STRONG LOW LEVEL WIND SHEAR...THESE SHOWERS COULD INTENSIFY INTO
THUNDERSTORMS AND COULD PRODUCE SMALL HAIL AND EVEN ISOLATED FUNNEL
CLOUDS.

LAT...LON 4286 9830 4284 9814 4276 9803 4277 9794
      4284 9788 4283 9750 4245 9748 4243 9783
      4218 9830

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:02 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy58 min
Apr 14, 9:17 PM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more31 hr
Apr 14, 9:25 PM CDTSpecial Weather StatementOAXPlatte35 min
Apr 14, 9:49 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne26 min
Apr 14, 10:51 PM CDTSpecial Weather StatementOAXCedar, Pierce24 min
Apr 14, 11:01 PM CDTSevere Thunderstorm WarningOAXSaline, Seward29 min
Apr 14, 11:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward34 min
Apr 14, 11:31 PM CDTTornado WarningOAXLancaster, Seward29 min
Apr 14, 11:52 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Sarpy, Saunders38 min
Apr 15, 12:09 AM CDTSpecial Weather StatementOAXNemaha, Richardson36 min
Apr 15, 12:12 AM CDTSpecial Weather StatementOAXDouglas33 min
Apr 15, 12:28 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy21 min
Apr 15, 12:41 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy34 min
Apr 15, 2:05 AM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson85 min
Apr 15, 10:23 AM CDTRiver Flood WarningOAXNemaha11 hr
Apr 15, 10:23 AM CDTRiver Flood WarningOAXRichardson21 hr
Apr 15, 1:53 PM CDTSpecial Weather StatementOAXKnox67 min
Apr 15, 2:11 PM CDTTornado WarningOAXKnox49 min
Apr 15, 2:30 PM CDTTornado WarningOAXKnox39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.